Advice on meds please

Hello. I have just had my bloods done and my results are TSH 83.54 mU/l and FT4 is 2.7 pmol/l. So I've now gone from hyper to hypo which was inevitable really following RAI in May.

I'm not too familiar with what readings mean but I know 83.54 TSH is high as the doctor from the hospital phoned me 10.30 at night to tell me and to see my GP next day.

I have been been started on 75mcg thyroxine with a follow up blood test in 4 weeks. I'm only on day 2 of taking but they seem to be making me feel very woozy/fuzzy if that makes sense. I'm sure it's the pills and not the hypo as I didn't feel like this before I started medication.

I'm trying to find out as much as I can about levothyroxine so they do the job but I've read somewhere that drinking coffee is not good as it stops thyroxine doing its job. I have always drank a fair bit of coffee to be fair and since giving up smoking 10 months ago, I do drink a lot more. Is this correct and I need to reduce coffee intake? Is tea any better? I take the pills in the morning before coffee and wait half an hour before I have one and an hour before I eat anything

Any advice you can give will be much appreciated.

13 Replies

oldestnewest
  • So you don't have to wait around for someone to post here is a useful link - thyroiduk.org.uk/tuk/diagno...

    From the link under hypothyroidism:

    "Ensure that you are taking your levothyroxine with water, on an empty stomach. Wait for at least 30 minutes before you eat. "

    It's actually better to wait an hour just to make sure.

    "Coffee can also interfere with absorption of T4 so do not take your levothyroxine at the same time as drinking a cup of coffee – it’s probably best to wait at least an hour before you drink coffee. "

    BTW Tea also contains tannins and a smaller amount of caffeine than coffee so will also interact with levo.

  • Thank you for a quick reply bluebug and for the link. I will make sure the coffee waits a good hour after the pills.

  • I forgot to ask you are you having the coffee to stay awake?

    If so you need to get your folate, vitamin B12, ferritin and vitamin D levels tested as per the article I linked to here: thyroiduk.org.uk/tuk/diagno...

  • I don't drink it to stay awake. I've always liked coffee but since not having cigarettes, I think I'm using it as a replacement as I am having a lot more cups. I'm going to try and reduce the amount as too much is probably not the best anyway x

  • You can take Levo at bedtime - some of us find it more effective. Others just because it's easier than having to wait an hour for first tea or coffee in morning. Plus if taking any vitamins they need to be well away from Levo - especially vit d, calcium and iron (4 hours)

    If not had levels of B12, folate, ferritin and vit D checked - best to get done. These all need to be at good levels for levo to work and are often low if hypo

    When getting next blood test get it done as early as possible in morning. No food or drink other than water beforehand & don't take Levo in 24 hours beforehand

    Take levo immediately after blood test (then wait usual hour for food or drink)

    This will give most consistent result each time, plus ensures highest TSH - which is all most endos go by re dosing level

  • Thank you SlowDragon I'm only taking in the morning as that's what the doctor told me. I also heard that you should take them on an empty stomach which is why I thought morning pre breakfast would be better than bed time when I've eaten?

    I do take a Vit C pill daily and I'm glad you said about keeping separate as I was taking that about half hour after the Levo.

    Also thank you for the advice when I go for the next blood test.

    I've not had levels of B12, folate, ferritin or Vit D checked so I will speak to my GP.

    Thank you for all your advice x

  • Switching to bedtime works like a slight dose increase:

    onlinelibrary.wiley.com/doi...

  • Four weeks is too soon to have a follow-up test. It takes six weeks for the levo to take full effect.

    You could be feeling woozy because 75 is too high a dose for you. Can you try cutting the pill in quarters, and taking a lower dose for a while, see if you feel better. Then slowly increase to the full 75.

  • I did wonder that. I'll see if it settles itself or that thank you . x

  • You're welcom. :)

  • If you do try taking it bedtime, it needs to be at least two hours after a main meal (more if it's been a feast!) and no snacking before bed.

    If occasionally eating too late, can just take Levo in middle of night when get up for the loo, eg at 3am

  • Think that might get be a problem for me as I'm a terrible nibbler during the evenings up til bedtime. Again giving up the cigs hasn't helped that lol.

    I'm lucky enough not to have to get up to the loo during the night so it's going to have to be morning medication and just smell the coffee until an hour has lapsed ☹️ Thanks SlowDragon x

You may also like...